Colorado, 2020Heavy Snow in Colorado, December 1 to 2, 2020
December 1 to 2, 2020 · NWS PUB · 5 events in 2 counties and zones
An upper level system moved across the region during this period and mainly provided light to moderate snow to parts of southern Colorado. However, isolated reports of heavier snow were observed, especially over the Wet mountains and Sangre De Cristo mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system moved across the region during this period and mainly provided light to moderate snow to parts of southern Colorado. However, isolated reports of heavier snow were observed, especially over the Wet mountains and Sangre De Cristo mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 1, 10:21 AM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 1, 10:21 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1021 AM MST Tue Dec 1 2020
.SHORT TERM...(Today and tonight)
Issued at 359 AM MST Tue Dec 1 2020
An upper level trof will be dropping southward over CO today, and
then tonight another system will be moving south over WY toward CO,
keeping the weather unsettled.
The HRRR forecast has a front moving south through the plains
beginning later this morning. It is expected to bring gusty north
winds to El Paso County beginning shortly after 15Z. The gusty north
winds will then spread to all the southeast plains through the
morning, with the gusty winds continuing into the early evening.
Snow showers are expected to move into the Sawatch and Mosquito mtns
this morning, and then by late morning it looks like snow will also
move into Teller and El Paso Counties. Early this afternoon snow is
expected to spread to Fremont County, the Sangre de Cristo and Wet
mtns and southern I-25 corridor, mainly from around the Colorado
City area to the southern border. The southwest mtns should also
see some light showers, while light snow continues over the central
mtns. At this time, it looks like the far southeast plains will
remain dry through the afternoon. Highs today should mostly be in
the 40s over the plains, but a little cooler over the Palmer Divide.
The high valleys should see highs mostly in the 30s, with upper 20s
and lower 30s in Teller County.
This evening most locations are expected to see snow showers
decrease or end, except over the southeast mtns and the southern I-
25 corridor, where at least some light snow could last through the
night. Also, some snow showers are expected to spread to portions
of the southeast plains this evening and continue overnight,
especially in locations south of Highway 50.
Snow accumulations are expected to be light and the need for winter
weather highlights is not expected.
.LONG TERM...(Wednesday through Monday)
Issued at 359 AM MST Tue Dec 1 2020
Wednesday and Thursday:
Though the solution of the Wednesday and Thursday periods are still
murky, there is higher confidence for the forecast. A closed upper
level low is expected to be directly over the eastern plains on
Wednesday morning, during the afternoon the low is expected to track
to the southeast over the Texas Panhandle. As the low propagates to
the southeast, there is good agreement amongst models that a north
to south traveling trough (with its associated synoptic lift) will
bring isolated to scattered snow showers across southern Colorado.
The duration of snow varies between the models, but the general
consensus is that majority of Wednesday will have the
aforementioned snow showers and will dissipate during the early
morning on Thursday. Impacts will be minimal, since the air mass
will be cold enough to be all snow and the snow amounts will be
below an inch for the plains, but there may be some slippery spots
when traveling on Wednesday afternoon and Thursday morning. The
wind orientation doesn't really "scream" fog, but near the
mountains and the Raton Mesa, I think some patchy fog is possible,
otherwise low clouds are expected.
Cold temperatures are expected on Wednesday and Thursday, with some
particularly cold overnight low temperatures on Thursday morning.
Expect high temps on Wednesday to be in 30s over the plains, the 20s
over the mountain valleys, and the single digits over the mountains.
The low temperatures on Thursday morning will be in the single
digits to the teens over the plains, below zero to single digits
over the mountain valleys, and below zero over the mountains. The
high temperatures on Thursday will be a little warmer than
Wednesday, but still seasonally below "normal".
Friday through Monday:
Though the synoptic pattern in the extended is vastly different
across the US between models, the sensible weather outcome is
relatively similar across southern Colorado. Dry conditions are
expected Friday through Monday, with seasonally "normal"
temperatures across the region. The flow aloft is expected to be
weak, so no windy days are expected through this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1015 AM MST Tue Dec 1 2020
Main concern during the next 24 hours at KCOS and KPUB will be
gusty north winds. Winds gusting to 30 to 40 knots will continue
through the period, with the strongest winds likely late this
afternoon and evening. Precip, if it occurs, will be light and
showery in nature at the TAF sites. Cant rule out some periods of
MVFR conditions with the snow showers.
KALS will see some gusty winds this afternoon then lighter winds
tonight. Some snow showers will be possible with brief periods of
mvfr.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...28
LONG TERM...SKELLY
AVIATION...HODANISH
Hazardous weather outlook, Dec 1, 5:49 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
549 AM MST Tue Dec 1 2020
COZ058>089-093>099-021300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
549 AM MST Tue Dec 1 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Light snow showers will develop over the central mountains this
morning and then spread to the Pikes Peak region by midday, and to
the southeast mountains and adjacent areas, and southern I-25
corridor this afternoon. The southeast plains should see some areas
of snow showers tonight. Light accumulations of snow are expected,
mainly over the mountains, Teller County, northern El Paso County,
the Wet Mountain Valley and southern I-25 corridor and portions of
the far southeast plains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow is expected to continue through Wednesday across the
region. The main areas impacted are expected to be the Palmer
Divide, the eastern mountains, and the far eastern plains. Snow
is expected to dissipate by early Thursday morning. Some slippery
travel conditions are possible Wednesday in to Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely today and this evening over the central and eastern
mountains, Teller County, northern El Paso County and the southern I-
25 corridor, and will be possible over portions of the southeast
plains, mainly south of Highway 50 tonight.
28/SKELLY
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 1, 12:00 PM MST to December 2, 8:12 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy snow of 19.5 inches. 6 northwest of Cuchara.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 1, 12:00 PM MST to December 2, 8:10 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy snow of 15.0 inches. 6 south southwest of La Veta Pass.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 1, 12:00 PM MST to December 2, 12:16 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy snow of 15.0 inches. Cuchara.
Heavy Snow, Wet Mountains Between 8500 and 10000 Ft
- When
- December 1, 12:00 PM MST to December 2, 10:29 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Heavy snow of 10.0 inches. 7 northwest San Isabel.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 1, 12:00 PM MST to December 2, 5:47 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy snow of 8.0 inches. 5 north northeast Spanish Peaks.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935673, 935674, 935675, 935676, 935677.